Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 361, NWS Paducah, KY

August 13, 2012Johnson County, Massac County, Pulaski County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Aug 13, 2012, 7:05 AM CDT for Johnson County, Massac County, Pulaski County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2012, 7:05 AM CDT (12:05 UTC)
Expired
Aug 13, 2012, 7:30 AM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, IL, Massac County, IL, Pulaski County, IL

The radar

The Paducah radar (KPAH), 19 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS53 KPAH 131205
SVRPAH
ILC087-127-153-131230-
/O.NEW.KPAH.SV.W.0361.120813T1205Z-120813T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...
  MASSAC COUNTY IN SOUTHERN ILLINOIS...
  NORTHEASTERN PULASKI COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 730 AM CDT.

* AT 702 AM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM VIENNA TO KARNAK...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  METROPOLIS...NEW COLUMBIA...BROOKPORT AND JOPPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3714 8869 3714 8873 3719 8881 3723 8893
      3723 8899 3719 8906 3721 8916 3748 8893
      3737 8871 3734 8871 3729 8865 3712 8862
TIME...MOT...LOC 1206Z 287DEG 33KT 3735 8885 3724 8894
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:46 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 13, 2:46 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 AM CDT MON AUG 13 2012

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 236 AM CDT MON AUG 13 2012

FRONT IS STILL PROGGED TO GO THRU EASTERN 1/2 FA THIS
AFTERNOON/EVENING WHEN DAYTIME DESTABILIZATION IS BEST. HOWVER
UPSTREAM CONVECTION INCOMING THIS AM MAY ACT TO THWART SAID PM
DESTABILIZATION...DEPENDING ON HOW MUCH CLOUD COVER IS LAID OUT.
EITHER WAY FRONT DOES INITIATE/ACTIVATE AGAIN IN PM...AND HIGH CHC
TO LOW LIKELY EVENT DEVELOPS AS FRONT MOVES ON THRU WEST TO EAST
WITH UPPER LEVEL ENERGY DRIVING IT. THIS EXTENDS POPS INTO FIRST
HALF OF TONIGHT AS UPPER TROF PASSES...THEN DRIER/COOLER AIR
INFILTRATES STARTING TOMORROW AND LASTING THRU MID WEEK.

SLGT RISK SVR CONTINUES MAINLY THIS PM/EVENING ALONG/AHEAD OF COLD
FRONT FOR MAINLY PAH FA GENERALLY EAST OF MS RIVER...PRIMARY
HAZARDS ARE DAMAGING WINDS/LARGE HAIL BUT ISOLD TOR RISK AS WELL.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 236 AM CDT MON AUG 13 2012

A TRANSITION FROM QUASI-ZONAL TO NORTHWESTERLY FLOW ALOFT WILL OCCUR
LATE IN THE WEEK. A PERIOD OF UNSETTLED WEATHER IS EXPECTED DURING
THIS TRANSITION THURSDAY INTO FRIDAY.

MODEL GUIDANCE REMAINS IN DECENT AGREEMENT WITH REGARD TO THE
OVERALL LATE WEEK PATTERN. IN FACT...LATEST GUIDANCE APPEARS TO BE
FOCUSING THE PRECIPITATION EVENT INTO A MORE NARROW WINDOW FROM LATE
THURSDAY INTO EARLY FRIDAY. AS A CONSEQUENCE...MUCH OF THURSDAY NOW
APPEARS IT COULD REMAIN DRY OVER EASTERN PORTIONS OF THE AREA...WITH
BETTER RAIN CHANCES HOLDING OFF UNTIL AFTERNOON EVEN WEST OF THE
MISSISSIPPI RIVER. MORE SUNSHINE AND LESS RAIN WOULD CERTAINLY HAVE
AN IMPACT ON TEMPERATURES. IT NOW APPEARS AS THOUGH THURSDAY COULD
BE JUST AS WARM AS WEDNESDAY...IF NOT A DEGREE OR TWO WARMER. IF THE
DAY STARTS OUT WITH PLENTY OF SUNSHINE...TEMPERATURES SHOULD BE ABLE
TO SURGE INTO THE LOWER 90S ACROSS MUCH OF THE AREA BY AFTERNOON...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER.

THE GREATEST LIKELIHOOD OF SHOWERS AND THUNDERSTORMS REMAINS FOCUSED
FROM LATE THURSDAY INTO EARLY FRIDAY AS A STRONG SHORTWAVE TROUGH
AND ASSOCIATED COLD FRONT APPROACH. WILL KEEP LIKELY RAIN CHANCES
GOING THURSDAY NIGHT...WITH HIGHER CHANCES OVER THE SOUTHEASTERN
HALF OF THE AREA ON FRIDAY. WILL NOT GET TOO SPECIFIC ON FRIDAY JUST
YET AS TIMING COULD STILL MODIFY SOME IN THE NEXT COUPLE OF DAYS.
RAIN CHANCES WILL TAPER OFF OVER THE ENTIRE REGION FRIDAY AFTERNOON
AS THE COLD FRONT SHIFTS EAST OF THE AREA.

TEMPERATURES NEXT WEEKEND WILL BE REFRESHINGLY BELOW NORMAL. DRY AIR
WILL BE CONDUCIVE TO RAPID WARMING...WHICH ARGUES FOR A WARM BIAS TO
HIGH TEMPERATURES. HOWEVER...THE AIR MASS BEHIND THE FRONT WILL BE
MARKEDLY COOLER...AND WITH TEMPERATURES SO FAR BELOW NORMAL...MOS
GUIDANCE MAY NOT HAVE AS MUCH OF A COOL BIAS IF IT IS TRENDING
TEMPERATURES UP TOWARDS CLIMATOLOGY THIS FAR OUT. AS A RESULT...
DECIDED TO KEEP HIGHS ONLY A FEW DEGREES ABOVE MOS. LOWS NEAR OR
JUST BELOW MOS SEEM REASONABLE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1201 AM CDT MON AUG 13 2012

VFR CONDITIONS WILL BE PREDOMINANT THROUGH THE TAF PERIOD. SCT
SHRA/TSRA EXPECTED AFTER 12Z. BRIEF MVFR CONDITIONS ARE POSSIBLE
WITH ANY TSRA. SHRA/TSTM CHANCES WILL DIMINISH DURING THE LATE
AFTERNOON/EVENING HOURS. WINDS WILL BECOME SOUTH TO SOUTHWEST
AROUND 10 KTS BY 18Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 13, 3:35 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT MON AUG 13 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE STORMS IS FORECAST TODAY...MAINLY THIS
AFTERNOON AND EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS EXPECTED
WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER CHANCE OF STORMS IS FORECAST WEDNESDAY NIGHT THROUGH
FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY ALERT IN CASE THEIR ACTIVATION IS REQUESTED
LATER TODAY.

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.